Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS New Orleans, LA

April 22, 2005Pike County, Mississippi; Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Apr 22, 2005, 9:12 PM CDT for Pike County, Mississippi; Tangipahoa Parish, Louisiana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2005, 9:12 PM CDT (02:12 UTC)
Expired
Apr 22, 2005, 9:30 PM CDT
In force
18 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Tangipahoa Parish, LA, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 6:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 2.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 230212
SVRLIX
LAC105-MSC113-230230-
/O.NEW.KLIX.SV.W.0091.050423T0212Z-050423T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
912 PM CDT FRI APR 22 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  PIKE COUNTY IN SOUTHERN MISSISSIPPI

* UNTIL 930 PM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER PIKE COUNTY...OR ABOUT 15 MILES SOUTH OF
  MCCOMB...AND MOVING SOUTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3105 9026 3101 9026 3100 9034 3090 9032
      3090 9034 3091 9032 3094 9034 3091 9036
      3097 9048 3111 9038

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 2:59 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, Apr 22, 2:59 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 PM CDT FRI APR 22 2005

.DISCUSSION...
STRONG MID LEVEL HIGH CAUSING STRONG CAPPING ACROSS THE AREA
FROM NW TO SE(HIGH BRIDGING THE FRONT). LINE OF SH/TS WILL BE VERY
SMALL IF ANYTHING. SEVERE TS ARE NOT GOING TO BE EXPECTED AFTER
SUNSET SINCE MOST FORCING IS BEING CREATED BY BUOYANCY OVER OUR
AREA. OVER THE LCH AND JAN AND MOB AREAS MORE DYNAMIC SUPPORT WILL
BE AVAILABLE FOR EVENING TS.

&&

.MARINE...
NORTHERLY WINDS WILL BEGIN TO HOWL OVER THE WATERS AS THE COLD
FRONT PASSES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  54  68  41  69 /  30   0   0   0
BTR  55  71  42  70 /  30   0   0   0
MSY  62  72  49  70 /  30   0   0   0
GPT  59  71  42  69 /  30   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...SEVERE THUNDERSTORM WATCH UNTIL 7PM FOR EXTREME SOUTHWESTERN
MISSISSIPPI MSZ068>071.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY IN EFFECT FOR
ALL COASTAL WATERS TONIGHT AND SATURDAY.

&&

17
Hazardous weather outlook, Apr 22, 11:00 AM CDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT FRI APR 22 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-231100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
1100 AM CDT FRI APR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP THIS AFTERNOON. A
FEW OF THE STORMS COULD BECOME STRONG WITH AN ISOLATED SEVERE
THUNDERSTORM POSSIBLE. THE PRIMARY HAZARDS WITH ANY SEVERE
THUNDERSTORMS WILL BE STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TUESDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

17

In the hours before

Special weather statement, Apr 22, 6:14 PM CDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
614 PM CDT FRI APR 22 2005

LAZ034-230012-
POINTE COUPEE LA-
614 PM CDT FRI APR 22 2005

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN ST. LANDRY PARISH NEAR PALMETTO.
THIS THUNDERSTORM IS MOVING TO THE SOUTHEAST AT 30 MPH...AND WILL
AFFECT AREAS IN AND NEAR LIVONIA THROUGH 715 PM CDT.  THIS
THUNDERSTORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WINDS GUSTING TO
50 MPH...AND FREQUENT LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR FURTHER DETAILS OR
UPDATES.

32
Local storm report, Apr 22, 7:12 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
712 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOTTIE                  30.56N 91.64W
04/22/2005  1.75 INCH        POINTE COUPEE      LA   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND QUARTER SIZE HAIL.

&&

LBUCKLIN
Local storm report, Apr 22, 8:02 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
802 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOTTIE                  30.56N 91.64W
04/22/2005  1.75 INCH        POINTE COUPEE      LA   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND QUARTER SIZE HAIL.

0740 PM     HAIL             MCCOMB                  31.25N 90.47W
04/22/2005  0.25 INCH        PIKE               MS   EMERGENCY MNGR

0745 PM     HAIL             3 W SUMMIT              31.28N 90.52W
04/22/2005  0.75 INCH        PIKE               MS   AMATEUR RADIO

&&

PGRIGSBY
Local storm report, Apr 22, 8:04 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
804 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOTTIE                  30.56N 91.64W
04/22/2005  1.75 INCH        POINTE COUPEE      LA   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND QUARTER SIZE HAIL.

0740 PM     HAIL             MCCOMB                  31.25N 90.47W
04/22/2005  0.25 INCH        PIKE               MS   EMERGENCY MNGR

0745 PM     HAIL             3 W SUMMIT              31.28N 90.52W
04/22/2005  0.75 INCH        PIKE               MS   EMERGENCY MNGR

&&

PGRIGSBY
Local storm report, Apr 22, 8:30 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEW ORLEANS LA
830 PM CDT FRI APR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             LOTTIE                  30.56N 91.64W
04/22/2005  1.75 INCH        POINTE COUPEE      LA   EMERGENCY MNGR

            GOLF BALL SIZE HAIL AND QUARTER SIZE HAIL.

0740 PM     HAIL             MCCOMB                  31.25N 90.47W
04/22/2005  0.25 INCH        PIKE               MS   EMERGENCY MNGR

0745 PM     HAIL             SMITHDALE               31.34N 90.68W
04/22/2005  0.75 INCH        AMITE              MS   EMERGENCY MNGR

0745 PM     HAIL             3 W SUMMIT              31.28N 90.52W
04/22/2005  0.75 INCH        PIKE               MS   EMERGENCY MNGR

0810 PM     TSTM WND DMG     6 NNW SALEM             31.31N 90.16W
04/22/2005                   WALTHALL           MS   EMERGENCY MNGR

            POWER LINES REPORTED DOWN IN THE SARTINVILLE AREA.

&&

PGRIGSBY

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:44 PM CDTSevere Thunderstorm WarningLIXPike, Walthall31 min
Apr 22, 7:53 PM CDTSevere Thunderstorm WarningLIXAmite37 min
Apr 22, 8:34 PM CDTSevere Thunderstorm WarningLIXPike26 min
Apr 22, 7:17 PM CDTSevere Thunderstorm WarningLIXIberville28 min
Apr 22, 9:02 PM CDTSevere Thunderstorm WarningLIXWashington43 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.